Resolve Viewport Screen Tearing on Windows Devices.
Upon testing and asking around forums, seems multiple users have this issue.
After Effects on Windows has screen tearing in the viewport which makes working a headache.
This appears most often with UHD devices with refresh rates of 60hz comprising of an Intel/Nvidia configuration but have heard from some desktop users that they have this issue as well (Intel/Nvidia configuration).
This is not isolated to a single version of After Effects, with Adobe support I have tested 17x-22.3 and the issues still persist.
This issue is more apparent on internal Laptop screens than on external monitors. However, the issue is still visible in both.
To replicate this issue please see the following:
- Open After Effects and create a new composition (any resolution, any framerate).
- Add a layer (any item) and set it's position to move from left to right.
- Watch the viewport for tearing.
Attempted solutions were performed as followed:
- Disable Hardware acceleration in After Effects
- Disable Multi-Frame Rendering
- Increase RAM allocation
- Purge Cache
- Delete Preferences
- Change Preview resolution and framerate
- Remove plugins/effects
- Change display resolution
- Change display scaling
- Change refresh rate of displays.
- Use an external monitor
- Disable secondary screens
- Reinstall After Effects (and test again w/ versions 22.3-17.0)
- Remove Creative Cloud using Creative Cloud Cleaner.
- Reinstall Intel and Nvidia Drivers.
- Try OEM stock drivers.
- Force V-Sync on in Nvidia Control Panel
- Force V-Sync on in Intel Graphics Command Center
- Reinstall Windows.
It should be very clear if this is happening or not.
To view what the issue looks like, please see the attached files or the link below for a live demo.
This issue is pretty frustrating and have had colleagues who have had the same that gave up and purchased a Mac instead.
Posting this and following through with Support guidance to have this resolved for other users.
Hoping this issue gets proper attention.
Anton Chernyshov commented
Having the same problem. Preview window tearing is terrible. No other application shows that. I have a Gygabite Aero 15 OLED KD laptop with RTX 3060. Tried everything. Seems to be a 100% Adobe issue. Never so that tearing in any other app.
Dillon Peterson commented
I was contemplating purchasing one.
Michelangelo Barbic commented
Hi Thomas, thank you for your response.
To answer your questions:
>V-sync was first forced in Nvidia Control Panel on Program level, by default it inherited the default value of off. Each option was tested on the device with the issue. The process for testing consisted of selecting an option, applying it, restarting the device, and then launched After Effects to test. The settings on my device were [Off, On, Adaptive, Adaptive (half), Fast]. The testing concluded that none of the settings had noticeable effect on After Effects. I then tried enforcing V-sync at a global level in the Nvidia Control Panel (and in the Intel Graphics Command Center program) with the same methodology, again with no success.
> Unfortunately, I can confirm this solution did not work to the degree where tearing was resolved. By checking the Nvidia GPU Activity Indicator, I was able to confirm that power saving mode did in fact use the Intel GPU and high-performance mode used the Nvidia GPU to run After Effects.
This is a computer with Nvidia Optimus technology albeit, no MUX switch. I believe the Intel GPU is used at least used for driving the display while the Nvidia GPU is utilized. Looking at the Nvidia Control Panel shows that the two internal laptop screens are physically connected to the Intel GPU. Hardware-accelerated GPU scheduling in Windows Settings was also toggled and tested.
> Attached is the dxdiag report along with a report created with Intel Support Software (I'm also in contact with them about this issue). The Intel driver used at the time of generating this report (4/27) is the OEM driver. I was advised to use that driver over the latest generic driver (both were tested anyways but wanted to let you know).
Thank you for your time and look forward to your response!
Thomas Yang commented
Hi Michelangelo, thank you for reporting. Currently we don't enable v-sync by default for performance reasons and that's why screen tearing could be experienced, especially with high motion content. That said. You should be able to force v-sync on with GPU vendor panel such as Nvidia Control Panel and that should resolve the screen tearing artifact.
I have some follow up questions for you:
#1 V-sync option in NV control panel
Did you make changes in Global Settings tab or Program Settings tab? The settings in program settings will overwrite your global settings. Please make sure you don't have an overwrite settings for After Effects in Program Settings tab that set VSync to an option other than "On". Also remember to hit Apply in Nvidia Control Panel and restart AE afterwards.
#2 If #1 doesn't fix it, it is possible that the Intel integrated graphics is used for display rather than the Nvidia one. Let's try forcing Nvidia GPU.
Right click on Desktop and go to Display Settings. Then go to Graphics Settings at bottom. In Graphics performance preference section, Browse and add After Effects, then click Options and choose High performance, it should show your Nvidia GPU name next to it. Then restart AE and try again.
#3 Can you also help share your PC hardware information with DxDiag?
Run "dxdiag" in win10 search bar. DirectX Diagnostic Tool would be launched. Hit Save All Information and share the generated txt file.
Michelangelo Barbic commented
The particular device I'm having the issue on is:
i9-11900H (8c/16t) [Driver 22.214.171.1244]
RTX 3080 Mobile [Driver 512.15]
32GB DDR4 RAM
1TB NVMe Drive
Windows 11 Pro [10.0.22000]
Internal 4K OLED Display
One desktop user with the issue shared their specifications as well:
i7 -10700K (8c/16t)
48 GB RAM
And another laptop user:
Lenovo Thinkpad P1 Gen4
Nvidia 3080 16GB graphics card,
Internal UHD 60hz display.